Georgia, 2021Rip Current in Georgia, July 11, 2021
July 11, 2021 · NWS CHS · 1 event in 1 county or zone
Lingering astronomical effects from the recent new moon and onshore flow combined to help produce rip currents along the southeast Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering astronomical effects from the recent new moon and onshore flow combined to help produce rip currents along the southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 11, 2:27 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 11, 2:27 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
327 PM EDT Sun Jul 11 2021
.SYNOPSIS...
Atlantic high pressure will extend across the area through this
weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Late Afternoon: Aloft, a low will be centered across the Midwest
while a ridge strengthens across the western Atlantic. At the sfc,
forcing mechanisms will remain limited, with a lack of a lee trough
inland and a subtropical high expanding across the region. Latest
trends indicate ongoing convection across interior Georgia, where
stronger sfc heating has occurred and MLCAPEs range between 1500-
2000 J/kg. However, shear is weak and DCAPE is not impressive,
suggesting mainly pulse type thunderstorms through late afternoon.
Should convection interact with boundaries, such as an inland
moving sea breeze, there remains a limited risk of a few stronger
thunderstorms and/or marginally severe thunderstorm, mainly
across southeast Georgia during the next few hours. Closer to
the coast, high clouds associated with convection across the Gulf
Stream will likely limit sfc heating and convective potential
for locations along and east of the I-95 corridor through the evening.
Tonight: Showers/thunderstorms should be mainly confined to locations
well inland across southeast Georgia and perhaps southeast South
Carolina early evening, but are expected to quickly weaken
and/or dissipate within an hour or two of sunset. The remainder
of the night is expected to be dry with sfc high pressure extending
from the Atlantic across the area while an upper lvl low
approaches the Florida coast late. Low temps should be mild,
ranging in the low-mid 70s inland to upper 70s at the beaches.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Atlantic high pressure at the surface and aloft will prevail
through the period, maintaining typical July weather. The best
coverage of diurnal convection will be across inland areas due
to a surface trough and occasional shortwave energy. Elsewhere,
a moderate to strong mid-level cap will limit convective
development.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure at the surface and aloft will maintain control of
the local weather late week into the weekend. Typical
summertime convective pattern is expected. Scattered showers and
thunderstorms are possible each day, generally driven by
daytime heating and mesoscale boundaries such as the sea breeze
and convective outflows. Temperatures through the period will be
within a few degrees of mid July normals.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions should prevail at both CHS and JZI terminals this
afternoon. However, brief flight restrictions are possible at
the SAV terminal for afternoon showers and thunderstorms
developing across southeast Georgia. Given the trends, VCTS has
been introduced at SAV between 19Z-23Z. Tempo MVFR conditions
could need to be included at some point this afternoon. Otherwise,
southwest winds should gust around 15-20 kt at all terminals
today. VFR conditions are then expected to prevail at all
terminals overnight and through late Monday morning.
Extended Aviation Outlook: Brief flight restrictions are
possible in showers/thunderstorms, mainly during the daytime
hours.
&&
.MARINE...
This Evening and Tonight: High pressure across the western Atlantic
will extend across local waters through the night while an upper lvl
low approaches the Florida coast late. South winds gusting up to 15-
20 kt early this evening will gradually turn more south-southwest
overnight and remain no higher than 10-15 kt. Seas will average
between 1-3 ft early, then build to 2-4 ft tonight.
No marine concerns expected through Friday as Atlantic high
pressure extends across the area. Southerly flow will generally
remain in the 10-15 knot range. Seas will average 2-4 feet,
highest across the outer Georgia waters.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...DPB
SHORT TERM...JRL
LONG TERM...ETM
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Jul 11, 2:25 AM EST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
325 AM EDT Sun Jul 11 2021
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-120730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
325 AM EDT Sun Jul 11 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- July 11, 3:30 PM EST to 4:30 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Fire Department/Rescue
The Tybee Island Fire Department reported several strong rip currents south of 14th Street. The rip currents were about 50 feet wide and extended about 100 feet into the surf zone. Two rip current rescues occurred.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, July 11, 2021$650,000 · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 11, 20211 injured · $103,000 · 96 kt wind · 30 events
- Flash Flooding and Damaging Winds in Nevada, July 11 to 15, 2021$219,000 · 70 kt wind · 18 events
- Flood and Damaging Winds in North Carolina, July 11, 20213 injured · $46,000 · 55 kt wind · 3 events
- Flash Flood and Dust Storm in New Mexico, July 11, 20212 injured · $25,000 · 1.75 in hail · 22 events
- Flash Flood in Pennsylvania, July 11, 2021$120,000 · 1 event
- Flash Flood and Flood in Virginia, July 11, 2021$103,000 · 55 kt wind · 4 events
- Tornado and Hail in Arizona, July 11, 2021$100,000 · EF0 · 3 events
- Flash Flooding and Hail in New Mexico, July 11, 2021$50,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Texas, July 11, 2021$25,000 · 1.25 in hail · 5 events
- Flash Flood in Vermont, July 11 to 12, 2021$25,000 · 1 event
- Hail and Damaging Winds in Montana, July 11, 20211 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965938.